Hail, Garvin
- When
- May 10, 9:30 AM CST
- Where
- Garvin County, 2 mi W of Pauls Valley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.740, -97.255
A warm front located over south Texas lifted north toward Oklahoma, but remained south of the Red River by early afternoon. Warm and moist air lifted above the front, with showers and thunderstorms developing over the southern half of Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A warm front located over south Texas lifted north toward Oklahoma, but remained south of the Red River by early afternoon. Warm and moist air lifted above the front, with showers and thunderstorms developing over the southern half of Oklahoma. Some of the thunderstorms became severe as they moved into central and southeast Oklahoma, with hail up to quarter-size reported in some areas. No damage was reported with the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 10, 8:52 AM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 952 AM CDT SUN MAY 10 2009 .UPDATE... AREA OF SHOWERS AND THUNDERSTORMS MOVING EAST ACROSS THE FA THIS MORNING. HAVE ADJUSTED POPS TO ACCOUNT FOR THE ONGOING ACTIVITY. MUCH OF THE RAIN WILL END FROM WEST TO EAST BY EARLY AFTERNOON. HOWEVER... ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. REST OF FORECAST LOOKS GOOD. MAXWELL && .PREV DISCUSSION... /ISSUED 627 AM CDT SUN MAY 10 2009/ AVIATION... 12Z TAFS - CIGS WILL FLUCTUATE SOME BUT GENERAL TREND WILL BE DECIDEDLY DOWNWARD. MOST IF NOT ALL AIRPORTS IN THE AREA WILL LIKELY BE IFR BY TONIGHT. SHRA AND A FEW TS WILL BE AROUND THROUGH THE NEXT 24 HR BUT ARE STILL FORECAST TO BECOME MORE NUMEROUS AND WIDESPREAD THIS EVENING INTO LATE TONIGHT. PREV DISCUSSION... /ISSUED 344 AM CDT SUN MAY 10 2009/ DISCUSSION... SURFACE FRONT ACROSS S TX WILL LIFT N TODAY AND BY 00Z WILL BE OVER NCENTRAL/NE TX JUST S OF THE CWA. AS LONG AS THE FRONT REMAINS IN OR S OF THE AREA... WARM/MOIST ADVECTION AND ISENTROPIC LIFT ABOVE THE FRONTAL SURFACE WILL MAINTAIN WIDESPREAD CLOUDS AND POTENTIAL FOR ELEVATED SHOWERS/T-STORMS N OF THE SURFACE BOUNDARY. THUS RAIN CHANCES WILL LINGER AT LEAST THROUGH MONDAY NIGHT. PREVAILING ZONAL FLOW ALOFT WITH EMBEDDED SMALL- SCALE AND HARD-TO-TIME FEATURES WILL MAKE IT A CHALLENGE TO PIN DOWN THE PERIODS OR LOCATIONS WITH THE HIGHEST RAIN CHANCES. BUT PRECIP COVERAGE/INTENSITY LIKELY TO INCREASE TONIGHT IN RESPONSE TO STRENGTHENING WARM ADVECTION AND CONVERGENCE IN VICINITY OF FRONTAL ZONE. LOW-LEVEL UPSLOPE FLOW AND INCREASING ELEVATED INSTABILITY - MUCAPE 1000-1500 J/KG PER 00Z GFS - WOULD SUPPORT DEVELOPMENT WESTWARD TO SE CO AND NE NM LATE TODAY... WITH RAIN/T-STORMS BECOMING MORE NUMEROUS EASTWARD ACROSS THE CWA TONIGHT ESPECIALLY AFTER 06Z. HEAVIEST AND MOST WIDESPREAD PRECIP IS MOST LIKELY TO OCCUR NEAR OR JUST N OF THE SFC-TO-850 FRONTAL ZONE... OR THE RED RIVER AREA OF FAR N TX AND S OK. HEAVIER AND MORE WIDESPREAD PRECIP LIKELY TO LINGER INTO EARLY MONDAY OVER E/SE OK. THEREAFTER... WEAKENING OF THE FRONTAL ZONE AND DEVELOPMENT OF WEAK RIDGING ALOFT SHOULD LEAD TO LESS COVERAGE LATE MON INTO TUE. CLOUDS WILL HELP KEEP DAYTIME TEMPS WELL BELOW CLIMATOLOGY THROUGH AT LEAST MONDAY... AND PROBABLY INTO TUESDAY OVER N OK. COLD FRONT DUE TO MOVE SE INTO THE AREA ON WED. GFS INDICATES SBCAPE OVER 4000 J/KG AHEAD OF FRONT. THAT MAY BE A RESULT OF OVERDOING IT WITH MID-70 SFC DEWPOINTS... BUT ECMWF ALSO SHOWS OVER 3000 J/KG WITH MORE REASONABLE DEWPOINTS AROUND 70. WITH FRONT AND RELATED DRYLINE/TRIPLE POINT LIKELY TO BE NEARBY... PROGGED INSTABILITY UNDER S EDGE OF STRONGER WESTERLIES INDICATES POSSIBILITY OF WEDNESDAY BEING AN ACTIVE SEVERE WEATHER DAY. WEAKER FLOW ALOFT AND LACK OF A DISCERNIBLE UPPER TROUGH OR OTHER FEATURE TO FOCUS LARGE-SCALE LIFT MAY BE LIMITING FACTORS. LATEST GFS/ECMWF HINT AT THE FRONT LINGERING IN OR JUST S OF THE AREA INTO FRIDAY... THUS SETTING UP ANOTHER ACTIVE AND WET 2-3 DAY PERIOD MID-LATE WEEK THAT WOULD BE SIMILAR IN SOME RESPECTS TO THE CURRENT ONE. A RETURN TO S WINDS AND A MORE HOMOGENEOUS AIR MASS WOULD INDICATE A RETURN TO A WARMER/DRIER REGIME FRI-SAT BEFORE THE WHOLE CYCLE REPEATS AGAIN WITH ANOTHER FAIRLY STRONG FRONT NEXT SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 65 52 64 54 / 70 70 60 60 HOBART OK 63 49 62 49 / 50 70 50 50 WICHITA FALLS TX 69 56 66 54 / 50 70 40 40 GAGE OK 59 45 62 48 / 50 70 40 40 PONCA CITY OK 60 48 68 53 / 80 50 40 50 DURANT OK 72 58 68 52 / 60 70 70 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/32
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT SUN MAY 10 2009
OKZ004>048-050>052-TXZ083>090-101700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT SUN MAY 10 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE UNLIKELY ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS TODAY AND TONIGHT.
DISCUSSION...
WARM AND MOIST AIR WILL CONTINUE TO BE LIFTED NORTH OVER COOLER AIR
NEAR THE SURFACE TODAY AND TONIGHT. AS A RESULT... NUMEROUS
THUNDERSTORMS ARE EXPECTED TODAY... AND ESPECIALLY TONIGHT... ACROSS
OKLAHOMA AND NORTH TEXAS. INSTABILITY AND WIND FIELDS WILL SUPPORT
A FEW STRONG STORMS... WITH HEAVY RAIN AND SMALL HAIL... MAINLY OVER
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAIN WITH STORMS TODAY AND TONIGHT MAY CAUSE AREAS OF
FLOODING... PARTICULARLY IN SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA...
WHERE SIGNIFICANT RAIN HAS ALREADY FALLEN OVER THE PAST SEVERAL DAYS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THURSDAY.
THE GREATEST CHANCE OF SEVERE STORMS APPEARS TO BE WEDNESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
CMSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1006 AM CDT SUN MAY 10 2009 OKZ028-029-039-040-101515- CLEVELAND OK-MCCLAIN OK-GARVIN OK-STEPHENS OK- 1006 AM CDT SUN MAY 10 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GARVIN...MCCLAIN AND STEPHENS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF ANTIOCH AT 1006 AM CDT...MOVING EAST AT 35 MPH. SMALL HAIL... FREQUENT LIGHTNING... AND HEAVY RAIN WILL BE LIKELY. PEOPLE IN CLEVELAND...GARVIN...MCCLAIN AND STEPHENS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. MAXWELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1021 AM CDT SUN MAY 10 2009 OKZ042-043-101545- COAL OK-PONTOTOC OK- 1021 AM CDT SUN MAY 10 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL AND PONTOTOC COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF ADA AT 1021 AM CDT...MOVING EAST AT 30 MPH. SMALL HAIL AND HEAVY RAIN ARE LIKELY. PEOPLE IN COAL AND PONTOTOC COUNTIES...INCLUDING THE CITY OF ADA... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. MAXWELL
The Norman radar (KTLX), 66 km away, was scanning. The volume nearest the first event began at 15:32 UTC.
5 hail. Local standard time, as filed.
The hail was reported at Union Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171529, 171530, 171532, 171533, 171534.